Virginia, 2014Flash Flood in Virginia, September 4, 2014
September 4, 2014 · NWS MRX · 1 event in 1 county or zone
A very moist air mass and weak steering currents allowed for diurnal convection to produce localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist air mass and weak steering currents allowed for diurnal convection to produce localized heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 4, 1:35 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 4, 1:35 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU SEP 4 2014
.SHORT TERM (TONIGHT AND FRIDAY)...
A MOIST AIR MASS AND MIDLEVEL SHEAR ZONE BETWEEN TWO RIDGES WILL
REMAIN OVER THE REGION THROUGH FRIDAY. WITH LITTLE PATTERN
CHANGE...WILL FOLLOW MAINLY A PERSISTENCE FORECAST. THE NAM SEEMS TO
BE PERFORMING PRETTY WELL WITH THE PATTERN...AND THE HRRR HAS BEEN
RELIABLE IN DEPICTING AREAS OF AND TIMING OF CONVECTION. IT SHOWS
ONGOING PRECIP LINGERING IN NE SECTIONS UNTIL DISSIPATING AROUND
MIDNIGHT...AND WILL FOLLOW THAT SOLUTION FOR TONIGHT. AS WE SAW THIS
MORNING...PATCHY FOG AND LOW CLOUDS CAN BE EXPECTED TO START THE DAY
IN MOST SPOTS. THE ONE DIFFERENCE IN THE NAM TOMORROW APPEARS TO BE
THAT THE 700 MB DEFORMATION/SHEAR ZONE SHIFTS SLIGHTLY TO THE SOUTH
AND EAST...WHICH MAY LEAD TO SOUTHERN AND EASTERN AREAS BEING A BIT
MORE FAVORED FOR AFTERNOON CONVECTION THAN NORTHERN AND WESTERN
AREAS. STILL...WILL HAVE CHANCE POPS EVERYWHERE TOMORROW AFTERNOON.
GFS MOS HIGH TEMPS APPEAR TOO WARM TOMORROW...AND HAVE VERIFIED TOO
WARM THE PAST FEW DAYS...SO WILL UNDERCUT THEM BY SEVERAL DEGREES.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY EVENING...WITH
SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE DAY SATURDAY AHEAD
OF THIS FRONT. INSTABILITY AND SHEAR ARE UNIMPRESSIVE...SO LOOKING
AT MAIN THREAT OF HEAVY RAIN WITH THESE STORMS. NEAR ZONAL FLOW WIL
SET UP OVER THE AREA BEHIND THIS FRONT. THE AIRMASS DOES NOT YEILD
MUCH CHANGE IN THE WAY OF COOLER TEMPERATURES SUNDAY THROUGH THE
END OF THE PERIOD. BUT DOES HAVE DRIER AIR ADVECTED IN THE
MIDLEVELS. THIS ALONG WITH THE AFTERNOON HEATING...EXPECTING TO SEE
DIURNAL THUNDERSTORMS EACH DAY. UPPER LEVEL MOISTURE WILL CONTINUE
TO INCREASE THROUGH THIS PERIOD...SO WILL ONLY SEE PARTLY CLOUDY
SKIES FOR A DAY OR TWO AT THE BEGINNING OF THE WORK WEEK. THE NEXT
BIG FEATURE MOVING INTO THE AREA IS ANOTHER COLD FRONT SET TO MOVE
IN TOWARDS THE END OF NEXT WEEK. MODELS DIFFER ON TIMING AND
STRENGTH OF THIS SYSTEM...SO SETTLED FOR CHANCE POPS THURSDAY AND
FRIDAY. TEMPERATURES WILL BE A COUPLE OF DEGREES ABOVE NORMAL FOR
THIS TIME OF YEAR.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 89 69 87 / 20 50 20 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 87 68 86 / 20 40 20 60
OAK RIDGE, TN 68 87 68 86 / 20 40 20 60
TRI CITIES AIRPORT, TN 66 87 64 86 / 40 40 20 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/JW
Hazardous weather outlook, Sep 4, 3:02 AM EST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 AM EDT THU SEP 4 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
402 AM EDT THU SEP 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A PLUME OF TROPICAL MOISTURE WILL CONTINUE TO MOVE NORTH ACROSS THE
SOUTHERN APPALACHIANS. THE MOIST AND UNSTABLE AIR WILL PRODUCE
SCATTERED TO BROKEN AREAS OF SHOWERS AND THUNDERSTORMS...MAINLY FOR
THIS AFTERNOON AND EVENING.
A FEW STRONG STORMS WILL BE POSSIBLE...WITH THE MAIN THREATS BEING
GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL DUE TO VERY
SLOW MOVEMENT. MINOR FLOODING OF LOW LYING AREAS COULD OCCUR AS THE
STORMS REMAIN NEARLY STATIONARY OR DRIFT SLOWLY NORTHEAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
THROUGH THE WEEKEND...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS COULD POSSIBLY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF THE EXPECTED THREATS.
In the hours before
Local storm report, Sep 4, 3:59 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 5 NE BRISTOL VA 36.66N 82.10W
09/04/2014 WASHINGTON VA EMERGENCY MNGR
STANDING WATER AT THE INTERSECTION OF JONESBOROUGH RD AND
LONE EAGLE RD. ROAD NOT YET CLOSED.
&&
TGSpecial weather statement, Sep 4, 4:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT THU SEP 4 2014
TNZ042-044-042215-
WASHINGTON-NORTHWEST GREENE-
524 PM EDT THU SEP 4 2014
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND NORTHWEST
GREENE COUNTIES...
AT 523 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRAY...OR 10 MILES
SOUTH OF KINGSPORT...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...OAK GROVE...GRAY...SPURGEON AND FALL BRANCH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3629 8270 3640 8272 3642 8268 3644 8267
3642 8260 3644 8242 3643 8240 3642 8241
3643 8239 3642 8238 3641 8238 3641 8237
3639 8239 3640 8237 3634 8236
TIME...MOT...LOC 2123Z 256DEG 7KT 3638 8260
AMP.23Flash Flood, Washington
- When
- September 4, 4:45 PM EST to 6:15 PM EST
- Where
- Washington County, 3 mi E of Shakesville to 3 mi WSW of Shakesville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.600, -82.076
Flooding on Bethesda Road. Flowing water causing road closures.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, September 4, 2014$376,000 · EF2 · 21 events
- Damaging Winds in Michigan, September 4, 2014$334,000 · 78 kt wind · 3 events
- Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 20141 injured · $52,000 · 50 kt wind · 10 events
- Flash Flood and Hail in Wisconsin, September 4 to 5, 2014$90,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in North Dakota, September 4, 2014$21,000 · EF1 · 11 events
- Hail and Damaging Winds in Wisconsin, September 4, 2014$42,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, September 4, 2014$75,000 · 1 in hail · 4 events
- High Wind in Michigan, September 4, 2014$65,000 · 55 kt wind · 1 event
- High Wind in Michigan, September 4, 2014$38,000 · 55 kt wind · 2 events
- Flash Flooding in West Virginia, September 4, 2014$28,000 · 4 events
- Excessive Heat in Missouri, September 4, 20142 injured · 6 events
- Hail and Damaging Winds in Wisconsin, September 4, 20141.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535767.